Iowa, 2024

Tornadoes in Iowa, August 5, 2024

August 5, 2024 · NWS DMX · 3 events in 1 county or zone

A severe thunderstorm moved across Worth County on the evening of August 5th producing 3 tornadoes. The tornadoes remained in rural cropland and were all rated as EFUs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A severe thunderstorm moved across Worth County on the evening of August 5th producing 3 tornadoes. The tornadoes remained in rural cropland and were all rated as EFUs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 5, 5:49 PM CST, 1 hour 18 minutes earlier. Its key messages:

  • Shower/storm chances north this afternoon and evening. A few storms could be strong to severe with large hail and damaging winds.
  • Mainly quiet through the rest of the week with below average temperatures and humidity.
Area forecast discussion, Aug 5, 5:49 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
649 PM CDT Mon Aug 5 2024

 ...Updated for the 00z Aviation Discussion...

.KEY MESSAGES...

- Shower/storm chances north this afternoon and evening. A few
  storms could be strong to severe with large hail and damaging
  winds.

- Mainly quiet through the rest of the week with below average
  temperatures and humidity.

&&

.DISCUSSION...
Issued at 221 PM CDT Mon Aug 5 2024

As of 19z GOES water vapor imagery shows quasi-zonal to
northwesterly flow aloft over the region, on the northern
periphery of a broad upper high stretching from the Four Corners
to the southern Plains. An embedded shortwave perturbation was
noted over the eastern Dakotas. Sfc analysis places a low
pressure center in southeast SD, with a nearly stationary warm
frontal boundary stretching east across northern IA and a cold
front further west across central NE. Showers and storms remain
possible across our northern counties this afternoon into the
evening. Deep moisture pooling near and just behind the
aforementioned warm front has pushed MLCAPE values to near or
above 2000 J/kg, although capping between 850-700mb has
prevented any CI in our cwa thus far. Model guidance today has
mostly continued the slight northerly trend with convective
probabilities, preferring to develop the deepest convection near
the surface low and track southeast along the edge of the
warmer mid-level air from southern MN through northeast IA.
Probs look to increase in our area if convection grows upscale
along the front and develops an organized cold pool. The
shear/instability parameter space is favorable for any storm to
potentially become severe, capable of large hail and damaging
winds, in addition to heavy downpours.

The remainder of the forecast is dominated by below normal
temperatures/humidity and only minor chances for precipitation. Cold
front clears the area tonight with widespread cloud cover and cooler
north winds in its wake. This will pull highs for Tuesday back into
the 70s. MET/MAV guidance both suggest our northern areas may
struggle to get out of the 60s, but opted not to go that cool with
the MaxT forecast given that stratus cover begins to erode by mid to
late afternoon. Models bring a deep upper low due south through
central Canada Wednesday into Wednesday night. This will push a
reinforcing cold front through the state along with chances for
light showers and a few rumbles of thunder as synoptic forcing
mechanisms work to squeeze out the limited available moisture.
High confidence in below normal temps/humidity lasting through
the rest of the week and into the weekend as an area of Canadian
high pressure settles into the region. NAEFS advertises 850mb
temps running near or below the 10th percentile. NBM forecast
highs in the 70s most days with some low 80s sprinkled in as
well as lows falling into the 50s a few overnights. Lows in the
upper 40s cannot be ruled out in the typical favored cool spots
of western and northern Iowa this weekend.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 648 PM CDT Mon Aug 5 2024

VFR conditions were in place across the forecast area at 00z
with nothing beyond spotty mid clouds. Thunderstorms over
southern MN are expected to drop ESE into northern IA later this
evening however, possibly affecting KALO but more likely KMCW
01-03z. After any showers and storms exit later this evening,
the potential for MVFR/IFR stratus will increase as a cold front
moves through during the early morning hours. These MVFR/IFR
ceilings may persist through at least mid afternoon in many
locations with minor NW wind gusts.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Martin
AVIATION...Small
Hazardous weather outlook, Aug 5, 2:28 AM CST, 16 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
328 AM CDT Mon Aug 5 2024

IAZ023-033>035-044>049-057>062-070>075-081>086-092>097-060830-
Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-
Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-
Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
328 AM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Today will be very warm and humid with afternoon heat index values
in the upper 90s to low 100s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very low chances for storms are in the forecast at times through
Sunday though most locations will remain dry.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ004>007-015>017-024>028-036>039-050-060830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Humboldt-Wright-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-
Black Hawk-Tama-
328 AM CDT Mon Aug 5 2024

This Hazardous Weather Outlook is for portions of north central
Iowa.

.DAY ONE...Today and tonight

Scattered storms are possible this afternoon and tonight. The
main severe weather threats are damaging winds and large hail
though a tornado is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very low chances for storms are in the forecast at times through
Sunday though most locations will remain dry.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed north this afternoon and tonight.

The radar

The Minneapolis radar (KMPX), 152 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Worth

When
August 5, 7:07 PM CST to 7:08 PM CST
Where
Worth County, 1.13 mi WNW of Silver Lake to 0.87 mi WNW of Silver Lake
Rating
EFU
Path length
0.28 mi
Path width
20 yd
Crop damage
$500
Reported by
Trained Spotter
Coordinates
43.484, -93.392

A brief tornado observed by spotters with track found in high resolution satellite imagery. The tornado remained in rural cropland with no impacts to damage indicators, hence the EFU rating.

Tornado, Worth

When
August 5, 7:43 PM CST to 7:44 PM CST
Where
Worth County, 2.83 mi SW of Meltonville to 2.89 mi SW of Meltonville
Rating
EFU
Path length
0.12 mi
Path width
20 yd
Crop damage
$500
Reported by
Storm Chaser
Coordinates
43.427, -93.077

A brief tornado observed by spotters with track found in high resolution satellite imagery. The tornado remained in rural cropland with no impacts to damage indicators, hence the EFU rating.

Tornado, Worth

When
August 5, 7:43 PM CST to 7:47 PM CST
Where
Worth County, 2.08 mi SW of Meltonville to 2.43 mi SSW of Meltonville
Rating
EFU
Path length
0.84 mi
Path width
30 yd
Crop damage
$1,000
Reported by
Storm Chaser
Coordinates
43.429, -93.059

A brief tornado observed by spotters with track found in high resolution satellite imagery. This tornado had a looping track with the actual path length of nearly 1.6 miles instead of the 0.84 straight line distance provided by Storm Data. The tornado remained in rural cropland with no impacts to damage indicators, hence the EFU rating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1191467, 1191470, 1191471.